Antidepressant Discontinuation Syndrome

Thursday, May 05, 2011

Studies suggest about 10 to 20 percent of patients on antidepressant medications will experience symptoms of whats been coined antidepressant discontinuation syndrome when they try to stop. Dr. Edward Hill discusses this condition in todays 60 Second Housecall.

Dr. Hill:

If you suddenly stop taking your antidepressant medicine, you may feel like you have the flu. You also might have trouble sleeping, have an upset stomach, have shock-like sensations in the arms and hands, feel dizzy or feel nervous. This is called antidepressant discontinuation syndrome. It is not dangerous or life threatening and usually goes away within one week.

You are more likely to have a problem if you stop taking some brands, like Paxil and Zoloft, but you can get symptoms from stopping any antidepressant medicine.

If you stopped your medicine without talking to your doctor or if you missed a dose, then you can just start taking your medicine again. If you stopped your medicine on purpose, talk to your doctor about why you stopped.

Take your medicine exactly like your doctor tells you to. If you want to stop taking your medicine, talk to your doctor first. Not being able to stop all at once does not mean that you are addicted to your medicine.

For North Mississippi Medical Center, Im Dr. Edward Hill.